Alert archive / North Dakota / Wind Advisories in 2020
Wind Advisory 8, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Mar 2, 2020, 2:08 PM MST for 8 counties in North Dakota. It took effect at Mar 3, 2020, 9:00 AM MST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 2, 2020, 2:08 PM MST (21:08 UTC)
- In effect from
- Mar 3, 2020, 9:00 AM MST
- Expired
- Mar 3, 2020, 5:14 PM MST
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 183 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1854 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
961 WWUS73 KBIS 022108 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 308 PM CST Mon Mar 2 2020 NDZ017-031>033-040-041-043-044-030515- /O.NEW.KBIS.WI.Y.0008.200303T1600Z-200304T0100Z/ McKenzie-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- Including the cities of Watford City, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 308 PM CST Mon Mar 2 2020 /208 PM MST Mon Mar 2 2020/ ...WIND ADVISORY IN EFFECT FROM 10 AM CST /9 AM MST/ TO 7 PM CST /6 PM MST/ TUESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of west central and southwest North Dakota. * WHEN...From 10 AM CST /9 AM MST/ to 7 PM CST /6 PM MST/ Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ waa
6 follow-up statements
969 WWUS73 KBIS 030253 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 853 PM CST Mon Mar 2 2020 NDZ017-031>033-040-041-043-044-031100- /O.CON.KBIS.WI.Y.0008.200303T1600Z-200304T0100Z/ McKenzie-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- Including the cities of Watford City, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 853 PM CST Mon Mar 2 2020 /753 PM MST Mon Mar 2 2020/ ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CST /9 AM MST/ TO 7 PM CST /6 PM MST/ TUESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...McKenzie, Golden Valley, Billings, Stark, Slope, Hettinger, Bowman and Adams Counties. * WHEN...From 10 AM CST /9 AM MST/ to 7 PM CST /6 PM MST/ Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KS
512 WWUS73 KBIS 030835 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 235 AM CST Tue Mar 3 2020 NDZ017-030945- /O.CAN.KBIS.WI.Y.0008.200303T1600Z-200304T0100Z/ McKenzie- Including the city of Watford City 235 AM CST Tue Mar 3 2020 /135 AM MST Tue Mar 3 2020/ ...WIND ADVISORY IS CANCELLED... Winds are no longer expected to meet wind advisory criteria. $$ NDZ040-043-031645- /O.UPG.KBIS.WI.Y.0008.200303T1600Z-200304T0100Z/ /O.NEW.KBIS.HW.W.0004.200303T1600Z-200304T0100Z/ Slope-Bowman- Including the cities of Marmarth and Bowman 135 AM MST Tue Mar 3 2020 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Slope and Bowman Counties. * WHEN...From 9 AM this morning to 6 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ NDZ031>033-041-044-031645- /O.CON.KBIS.WI.Y.0008.200303T1600Z-200304T0100Z/ Golden Valley-Billings-Stark-Hettinger-Adams- Including the cities of Beach, Medora, Dickinson, Mott, New England, and Hettinger 135 AM MST Tue Mar 3 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...McKenzie, Golden Valley, Billings, Stark, Slope, Hettinger, Bowman and Adams Counties. * WHEN...From 10 AM CST /9 AM MST/ to 7 PM CST /6 PM MST/ Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ZH
312 WWUS73 KBIS 031206 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 606 AM CST Tue Mar 3 2020 NDZ040-043-032015- /O.CON.KBIS.HW.W.0004.200303T1600Z-200304T0100Z/ Slope-Bowman- Including the cities of Marmarth and Bowman 506 AM MST Tue Mar 3 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Slope and Bowman Counties. * WHEN...From 9 AM this morning to 6 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ NDZ031>033-041-044-032015- /O.CON.KBIS.WI.Y.0008.200303T1600Z-200304T0100Z/ Golden Valley-Billings-Stark-Hettinger-Adams- Including the cities of Beach, Medora, Dickinson, Mott, New England, and Hettinger 506 AM MST Tue Mar 3 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...McKenzie, Golden Valley, Billings, Stark, Slope, Hettinger, Bowman and Adams Counties. * WHEN...From 10 AM CST /9 AM MST/ to 7 PM CST /6 PM MST/ Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ZH
889 WWUS73 KBIS 031703 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1103 AM CST Tue Mar 3 2020 NDZ040-043-040100- /O.CON.KBIS.HW.W.0004.000000T0000Z-200304T0100Z/ Slope-Bowman- Including the cities of Marmarth and Bowman 1003 AM MST Tue Mar 3 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Slope and Bowman Counties. * WHEN...Through 6 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ NDZ031>033-041-044-040100- /O.CON.KBIS.WI.Y.0008.000000T0000Z-200304T0100Z/ Golden Valley-Billings-Stark-Hettinger-Adams- Including the cities of Beach, Medora, Dickinson, Mott, New England, and Hettinger 1003 AM MST Tue Mar 3 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Golden Valley, Billings, Stark, Hettinger, and Adams Counties. * WHEN...Through 6 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Heinert
743 WWUS73 KBIS 032052 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 252 PM CST Tue Mar 3 2020 NDZ040-043-040100- /O.CON.KBIS.HW.W.0004.000000T0000Z-200304T0100Z/ Slope-Bowman- Including the cities of Marmarth and Bowman 152 PM MST Tue Mar 3 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...Northwest wind gusts up to 60 mph expected. * WHERE...Slope and Bowman Counties. * WHEN...Through 6 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ NDZ031>033-041-044-040100- /O.CON.KBIS.WI.Y.0008.000000T0000Z-200304T0100Z/ Golden Valley-Billings-Stark-Hettinger-Adams- Including the cities of Beach, Medora, Dickinson, Mott, New England, and Hettinger 152 PM MST Tue Mar 3 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...Northwest wind gusts up to 45 mph expected. * WHERE...Golden Valley, Billings, Stark, Hettinger, and Adams Counties. * WHEN...Through 6 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
677 WWUS73 KBIS 040014 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 614 PM CST Tue Mar 3 2020 NDZ040-043-040115- /O.CAN.KBIS.HW.W.0004.000000T0000Z-200304T0100Z/ Slope-Bowman- Including the cities of Marmarth and Bowman 514 PM MST Tue Mar 3 2020 ...HIGH WIND WARNING IS CANCELLED... The high wind warning has been cancelled. $$ NDZ031>033-041-044-040115- /O.CAN.KBIS.WI.Y.0008.000000T0000Z-200304T0100Z/ Golden Valley-Billings-Stark-Hettinger-Adams- Including the cities of Beach, Medora, Dickinson, Mott, New England, and Hettinger 514 PM MST Tue Mar 3 2020 ...WIND ADVISORY IS CANCELLED... The wind advisory has been cancelled. $$ waa
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Mar 2, 11:50 AM MST, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 2, 11:50 AM MST, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1250 PM CST Mon Mar 2 2020 .UPDATE... Issued at 1244 PM CST Mon Mar 2 2020 Made some minor updates to POPs based on radar and the latest CAMs. Otherwise forecast trending ok. UPDATE Issued at 909 AM CST Mon Mar 2 2020 The leading edge of the warm advection clouds and light precipitation moving into northwest North Dakota at this time. As the trough passes this afternoon winds will pick up, At this time we anticipate the winds will remain below advisory criteria. Current forecast looks ok so far. UPDATE Issued at 559 AM CST Mon Mar 2 2020 For this update, just tweaked sky cover grids based on the latest satellite observations and trends. Otherwise, the forecast looks to be in good shape. Granted the RAP and HRRR appear to be outlier solutions for this afternoon, if they were to verify, steep low level lapse rates and weak 0-1 km mixed layer MUCAPE ranging from 100 to 300 J/kg could lead to some charge separation and a lighting strike or two within any stronger convective showers that do develop. It is not the most likely solution, but cannot be completely discounted. && .SHORT TERM...(Today and tonight) Issued at 325 AM CST Mon Mar 2 2020 A quick moving shortwave embedded within northwest flow will move into northwestern North Dakota early this afternoon. Ahead of this wave, a warm front will move from west to east across the state, leading to warmer temperatures this afternoon with highs in the upper 30s east to the mid 40s across portions of the west. Behind the warm front, winds will shift from the southwest to the west northwest, becoming breezy. Soundings across the west show inverted V profiles with widespread steep low level lapse rates in place. RAP soundings paint a picture of the most extreme solution with 40 to 50 knot winds mixing down to the surface across the west. However, NAM and GFS soundings are forecasting winds more in the 20 to 30 knot range. At this time, will trend towards discounting the RAP solution as it appears to be a clear outlier. Will hold off issuing any wind headlines for now, but winds may approach advisory criteria for a few hours this afternoon and will communicate the potential in the Hazardous Weather Outlook. Regarding precipitation chances: cyclonic flow aloft, the steep low level lapse rates, and some weak surface based CAPE will lead to some isolated/scattered convective rain and/or snow showers across the area through the afternoon. Winds may be locally enhanced underneath any of these showers given the inverted V profiles that are forecast. Showers will diminish to the east southeast through the evening, giving way to clearing skies overnight. Expect lows in the 20s to lower 30s. .LONG TERM...(Tuesday through Sunday) Issued at 325 AM CST Mon Mar 2 2020 On Tuesday, a strong 300 mb jet sets up across Montana into southwest North Dakota. This synoptic pattern should support some light precipitation across portions of western and central North Dakota, as we will be under the influence of the left exit region of the jet. This precipitation will end up mainly light rain, possibly mixed with a few snowflakes across the north and east. A stronger shortwave trough moves in Wednesday, bringing more chances of light rain or snow, mainly across the north. An associated cold front sweeps through Wednesday night and Thursday, potentially bringing another shot of strong winds to the area on Thursday. Otherwise the remainder of the extended looks mild for Friday and Saturday, then a chance for rain and snow again Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1244 PM CST Mon Mar 2 2020 A trough of low pressure across eastern Montana will move east into the Dakotas this afternoon and tonight. The trough will be the focus for scattered rain and snow showers this afternoon and evening along with gusty northwest winds to 30 kts. Otherwise VFR conditions are expected across the region. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...ZH LONG TERM...ZH AVIATION...WAA
Hazardous weather outlook, Mar 2, 11:53 AM MST, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1253 PM CST Mon Mar 2 2020 NDZ005-013-020-022-023-025-034>037-042-045>048-050-051-031900- Rolette-Pierce-Oliver-Sheridan-Wells-Foster-Morton-Burleigh- Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 1253 PM CST Mon Mar 2 2020 /1153 AM MST Mon Mar 2 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>004-009>012-017>019-021-031>033-040-041-043-044-031900- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- 1253 PM CST Mon Mar 2 2020 /1153 AM MST Mon Mar 2 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Gusty winds are expected again this afternoon, with winds 25 to 40 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. waa
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 8:56 AM MST | River Flood Warning | BIS | McKenzie, Williams | 17 days |
Nearby
Wind Advisories in North Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.